I’ve been diagnosed with Bullous pemphigoid and I need to find if there are any drug prescriptions other than prednisone that can helped. I’m concerned about possible side effects of that drug.
Interested in more discussions like this? Go to the Autoimmune Diseases Support Group.
Hi @earljohnson5030, and welcome to Connect. I understand your concern about the potential side effects of Prednisone, but I’m not a medical professional, therefore it would be best for you to consult your doctor or pharmacist regarding your specific condition.
I would like to provide you with some resources in the meantime, including information on various drugs used to treat Bullous pemphigoid, and a few home remedies/self-management tips from Mayo Clinic.
I’m also tagging a few other members who have discussed Prednisone and their experiences with the medication. @billindc, @gonefishinmt and @MLeeB – would you be willing to share your thoughts on Prednisone with Earl?
Hi @earljohnson5030 – in 2007 I was diagnosed with polymygelia rheumatica and put on 20 mg of prednisone. When I went to see the rheumatologist I could barely walk and had to use a walker. Prednisone was the miracle drug for me at the time. It did cause significant weight gain and I was eventually able to get off of the drug after a year or so but it was difficult – has to be done very slowly by reducing the dosage. I don’t think I ever had to take a high dosage of prednisone. I think 40 mg daily was the highest. Your doctor is your best source for alternate medications. Have you talked with him/her about your concerns with side affects? You really do need to be your own advocate. Best of luck.
Welcome to the group! I really agree with @johnbishop regarding his experience with prednisone. Mine was very similar. I’m not familiar with bullous pemphigoid so I looked it up. It would be helpful if you would share your age and whether you are being treated for some other condition that may have triggered or somehow contributed to the bullous pemphigoid outbreak.
My experience with prednisone was that of a love-hate relationship. Prednisone was the only drug that controlled the edema from a LV or Lividoid vasculitis outbreak that I experienced for the past 3 years or so. I have since weaned from prednisone but still suffer from its side effects: weight gain (added 40 lbs in less than 3 years), thinning of skin (doesn’t take much to get me bleeding), increased eye pressure (which increases the risk of glaucoma which I already had), high blood pressure (which I already had) and, if I hadn’t already had them removed, risk of developing cataracts. In addition, prolonged prednisone use can thin bones and weaken tendons (I had two Achilles tendon tears within one year), increase blood sugar (I’m borderline diabetic) and increase the risk of infections, which in my case was serious because of multiple open lesions from LV.
Yes, prednisone is a miracle drug. It was keeping me reasonably free from swelling and associated painful issues. And I was getting it from multiple sources (oral, injections, topical gels directly on the LV sites, oral gel applications to control mouth sores, ophthalmic drops to control eye infections and oral inhalants to control asthma). At the time, it was the only thing that prevented my legs from turning into balloons overnight due to LV. Once my doctors realized how much I was getting from various prescriptions, we made a concerted effort to wean me from its use. It was not easy, but I’m so glad that I was able to do it. I am now not taking prednisone or corticosteroids in any form.
But I was left with the extra 40 lbs to deal with. My wife loves to cook and I love to eat. That’s a real struggle as I’m 73 now and not as active as I used to be. Don’t get me wrong – I’m not a couch potato. But I can’t do the extreme outdoor activities that I used to. So I have to be satisfied with home workouts and less risky activities. My LV is on the wane but I will need to continue certain meds for the near future: Plaquinil 400 mg/dy, Colchicine 1.2 mg/dy, Bactrim 1600 mg/dy. Those three appear to be maintaining the LV in an inactive state. I take other meds for other conditions as well, but that 3 drug combination allowed me to get off of prednisone. Not to say these meds would work for you. The point is, work with your medical team to find something or a combination of things that do work for you. But don’t expect a miracle overnight.
These diseases we are dealing with are part of life’s journey. Approach them as you would any life challenge, resolving to win the battle. But that may not mean being disease free. It may, as it does for so many of us, mean learning to live with certain limitations while not giving in to them. On the contrary, learn to fight the battle every day but also live life along the way. And don’t forget the loved ones who give you unconditional support in spite of yourself.
The best advice anyone can give you is simple: don’t ever give up in your quest for answers and don’t ever give in to your ills. Live life and find something to enjoy every day.
This auto immune disease was diagnosed via a biopsy. I wonder if there others who are dealing with it, and what treatments are being used/tried.
Jump to this post
Hello @messickfm, Welcome to Connect. There is another discussion where your post will receive more visibility and you can meet other members who share the same condtion and are discussing treatments. I'm tagging our moderator @ethanmcconkey to see if we can move your post to the following discussion.
> Groups > Autoimmune Diseases > Looking for info on medications for Bullous pemphigoid
@cwmcdaniel, @profkatg, @athena1626 and @2011panc may have discussed bullous pemphigoid and may have suggestions for you.
@messickfm did your doctor start you on any treatment?
Hi @messickfm I wanted to join @johnbishop in welcoming you to Connect. You may have noticed I moved your post to this existing discussion on bullous pemphigoid in order that you can learn from what others have mentioned before. Simply click VIEW & REPLY in your email notification to get to your post.
What symptoms are you experiencing at this time @messickfm?
@messickfm Welcome to Connect. I hope you find answers here and with your caregivers I have not experienced bullous pemphigoid and have no experiences to share with you.
Itchy all over, esp. where blisters have appeared. The blisters are small. This condition has been going on for about a year although the biopsy was done only in Feb. 2019. After viewing photos on the Mayo Clinic website, my symptoms seem mild. Symptoms seem worse below the waist. I am a healthy, vigorous 84 year-old. Have no other maladies. I am taking Doxycycline (antibiotic) 2 tabs, and niacinamide (a B vitamin) 3 tabs per day. It's apparently a std. treatment.
I was diagnosed when I was 67 in 2020.
Topical salves don’t work, prednisone is a bandaid, Cellcept and Chemotherapy isolates you from being social.
Diet makes a big difference in limiting the occurrence of blisters.
I know I have to avoid dairy, chocolate, tomatoes and citrus.
I developed a blister that almost closed by throat after eating citrus.
I had several blisters erupt in my navel, I was packing a cotton ball to cushion the blisters.
Then developed a sensitivity to adhesive.
I’m hoping to eat chocolate and cheese again someday.
@debwal Welcome to Mayo Clinic Connect! Members share their concerns about their health and give tips and solutions to other members. I am sorry for the problems with the Bullous pemphigoid. What do you do to protect your clothes from a burst blister?
https://www.mayoclinic.org/diseases-conditions/bullous-pemphigoid/symptoms-causes/syc-20350414. It sounds like you have good control over your condition
This information from The Mayo Clinic is very informative and mentions treatment. You said that CellCept and chemotherapy “isolates you from being social.” Can you tell me more about your concerns with them?
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In